Toronto

Parkdale health centre warns of spike in overdoses, many blamed on purplish substance

A Parkdale health centre is sounding the alarm about a wave of contaminated drugs after getting word of more than a dozen overdoses in the neighbourhood in the last two weeks.

Alert warns that many overdoses can be connected to a light purple-tinted drug sold as heroin or 'down'

Many but 'by no means all' of the overdose incidents have been associated with a purple substance, says Liam Michaud, who works as the harm reduction coordinator at the Parkdale Queen West Community Health Centre. (Submitted by Liam Michaud)

A Parkdale health centre is sounding the alarm about a wave of contaminated drugs after getting word of more than a dozen overdoses in the neighbourhood in the last two weeks.

"This is affecting people across the city. But we've been hearing of a larger than usual number of opioid overdoses in the Parkdale area specifically," said Liam Michaud, who works as the harm-reduction coordinator at the Parkdale Queen West Community Health Centre.

The centre put out a notice at the end of May saying 10-12 overdoses had been observed since the middle of the month and warning of a substance being sold as heroin or "down," with many reporting a substance purplish in colour. "Down" is a street name for opioids in general.

The notice also calls on drug users to take extra precautions and to make sure to have a naloxone kit, used to counter potentially fatal opioid overdoses.

Warnings about "purple heroin" laced with toxic fentanyl have gone out in other Ontario communities this past spring, including in Hamilton and Sudbury. Purple-tinted drugs also turned up in Windsor in March. 

Michaud stresses that many but "by no means all" of the overdose incidents the Parkdale centre is aware of have been associated with a purple substance.

A joint notice by Toronto Public Health and The Works needle exchange in June warns of "toxic purple heroin/fentanyl," whose texture and intensity of colour varies.

The alert put out by the Parkdale Queen West Community Health Centre warns users to do a 'tester shot' of new drugs and make sure to check in with a neighbour or friend. (Parkdale Queen West Community Health Centre)

Toronto Public Health spokesperson Dr. Rita Shahin said the alert was shared with partner agencies.

"This matter is of concern to TPH as we continue to face an overdose crisis in our community," Shahin said in the statement.

So far, Michaud knows of one person who has died in this latest wave of overdoses, though he says it's possible that there are others that they have yet to hear about.

"We don't actually have access to that information," he said, explaining that his team is reliant on information from the emergency medical services reporting system, and that they often receive news of fatalities long after they've occurred.

Though the recent rise in overdoses is "definitely disproportionate," Michaud says it's part of an "unprecedented overdose crisis" that's been going on for several years.

Beyond making drug users aware of the risks, Michaud says the city needs to step up its overdose prevention services in general, "particularly in residential settings because that's where the majority of deaths are happening."

now